Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 239, NWS Morristown, TN

July 22, 1997Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 1997, 5:20 PM EDT for Washington County, Tennessee. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 1997, 5:20 PM EDT (21:20 UTC)
Expired
Jul 22, 1997, 6:15 PM EDT
In force
55 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Washington County, TN

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:45 PM EDTThunderstorm WindTelford, TNNumerous trees down near Telford community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2100 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 222121 RRA
SVRMRX
TNC179-222215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
520 PM EDT TUE JUL 22 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...WASHINGTON COUNTY
 
A SEVERE THUNDERSTORM IN WESTERN WASHINGTON...NORTHEAST OF TELFORD...
WILL MOVE SLOWLY NORTHEAST...TOWARD JONESBORO. A SPOTTER REPORTS
A LOWERING CLOUD BASE...WHICH IS OFTEN A PRECURSOR TO A TORNADO.  THIS
IS A VERY DANGEROUS STORM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMA6GING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:51 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 22, 2:51 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
250 PM EDT TUE JUL 22 1997

TON...REMNANTS OF DANNY MOVG SLOWLY NE AND SHLD BE OVR NE GA BY 12Z.
FFG VALUES HIGH. HWVR...W/SLOW MOVMT OF SYSTEM...TRAIN ECHOES...AND
PLENTY OF DEEP TROPICAL MOISTURE...WOULD RECMD FFA FOR SE TN/SRN MTS
TON INTO MIDDAY WED.  WOULD FCST 80 PCT SE TN/SRN MTS W/WORDING FOR
PSBL HVY RAIN...70 PCT RMNDR OF MTS/CNTRL & NRN VALLEY...60 PCT
PLATEAU.

WED...DANNY SHLD MOVE TO NE SC BY WED NGT. FLOW WL GRAD VEER DURING
THE DAY GRAD ENDING HEAVY RAIN THREAT. WOULD CONT HIGH POPS. 80 PCT SE
TN/SRN MTS...70 PCT CNTRL/NRN MTS...60 PCT CNTRL & NRN VALLEY...50 PCT
PLATEAU.

WED NGT...DANNY CONTS TO SHIFT NE AND AWAY FM CWA. SFC TROF AND COLD
FRNT SWINGING IN FM THE WEST W/AMPLIFYING UPPER FLOW. STILL LOTS OF
MOISTURE TO WORK WITH.  WOULD KEEP IN CHC POPS FOR CWA UNDER MSTLY
CLDY SKIES.

THU...FRONT & TROF GRAD MAKING THEIR WAY THRU STATE. CHC ^POPS SHLD
COVER IT. SKIES PTLY SUNNY.

PREFER FAN TEMPS THRU WED NGT. WOULD USE FWC/FAN BLEND FOR THURS AT
TYS.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:27 PM EDTSevere Thunderstorm WarningMRXWashington63 min
Jul 22, 4:37 PM EDTSevere Thunderstorm WarningMRXGreene68 min
Jul 22, 5:42 PM EDTSevere Thunderstorm WarningMRXGreene48 min
Jul 22, 7:15 PM EDTFlash Flood WarningMRXHawkins, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.